Wisconsin, 2016

Lake-Effect Snow in Wisconsin, December 16 to 17, 2016

December 16 to 17, 2016 · NWS DLH · 4 events in 4 counties and zones

Snow spread into northwest Wisconsin Friday (December 16th) afternoon and evening, with light to moderate snowfall rates continuing overnight into early Saturday (17th) morning. Cold northerly winds over western Lake Superior provided lake effect snow to areas downwind along the south shore.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Snow spread into northwest Wisconsin Friday (December 16th) afternoon and evening, with light to moderate snowfall rates continuing overnight into early Saturday (17th) morning. Cold northerly winds over western Lake Superior provided lake effect snow to areas downwind along the south shore. The snow generally began to subside late in the morning into the early afternoon Saturday, but the Arctic air flowing over Lake Superior maintained lake effect snow showers near the south shore through the evening. The wind over the Lake gradually became northwest late Saturday, so the lake effect snow showers lasted the longest along the western and northern side of the Bayfield Peninsula. Snowfall amounts ranged from 6 to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 16, 11:54 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 16, 11:54 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1154 AM CST Fri Dec 16 2016

.SHORT TERM...(This afternoon through Saturday evening)
Issued at 806 AM CST Fri Dec 16 2016

Will keep things short and sweet this morning, many details are in
headline and forecast products already available.

Winter storm on track to affect the Northland this afternoon
through Saturday evening. Forcing signals are a bit stronger this
morning, as is the available moisture. Of note is a robust band of
FGEN forcing which will rotate across my southern zones late
tonight. Raised POPs above consensus in collaboration with
neighbors and have a long period of likely/categorical snow this
afternoon through Saturday morning. Light snow will continue over
my southern zones this morning and have already received a report
of 1" of snow in the Brainerd vicinity. Expect the initial surge
of snow to shift southeastward and diminish through late morning.
Trended overall QPF forecast toward the "Ensemble of Convective
Allowing Models", ECAM. Character of that result is in line with a
roughly 60/40 blend of NAM and GFS. Values are a little higher and
some of the precip gradients are tighter, which agrees with
increased precipitation downstream from Lake Superior. With these
changes, snow totals in northern Aitkin, Burnett, Washburn, and
Sawyer Counties warranted upgrades. Coordinated the southern tier
changes with MPX as they were noticing the signal for higher QPF
as well. Snow ratios around 20:1 are favored given deep saturation
and cold temperatures. As winds veer northerly tonight and
Saturday a shallow gravity wave should develop along the North
Shore. Winds aloft will remain generally westerly, so deep layer
shear may have a deleterious affect on its development. Decided to
nudge POPs and QPF upward along the North Shore, but only by a few
hundredths in QPF. With the shallowness of the feature and
shearing contributions, do not have high confidence in the wave
developing, which would mean no enhancement to totals there. Storm
total snow in my lakeshore zones is near advisory criteria, but
wasn't confident enough to pull the trigger this morning.

Changed the Lake Effect Snow Warning to a Winter Storm Warning in
an effort to simplify headlines and emphasis the fact inland areas
will also be receiving heavy snow. The change matches up well with
the longer duration and lake enhancement character of this event.
Snow totals in the snowbelt areas are a little higher than
yesterday, as well. Warned areas should see widespread 6 to 10
inches of accumulation with 10 to 12 or more inches for snowbelt
areas of Bayfield, Ashland, and Iron Counties.

Snow will end from west to east as the inverted trough pulls away.
Cold, Arctic air will make a return beginning as early as mid-
morning in my western zones. Should see winds increase south of
US Highway 2/MN Highway 200 corridor, which will result in wind
chills approaching -25 by late afternoon in my southwest. More
details on the return to colder air are found below.

.LONG TERM...(Saturday night through Thursday)
Issued at 546 AM CST Fri Dec 16 2016

Very cold temperatures will continue to pour into the Northland
Saturday night in the wake of the departing low and ahead of high
pressure in the Northern Plains. Lake effect snow will continue to
be possible over portions of northwest Wisconsin with the best
chance for additional light accumulation over eastern Ashland and
much of Iron Counties. 850MB temperatures will drop to 25 below to
28 below zero by 12Z Sunday. The cold temperatures along with the
wind will create cold chill values which are expected to be mainly
between 30 below and 40 below. A few locations may drop below 40
below over northern Minnesota but we don't think they will be
widespread enough at this time to warrant a Wind Chill Watch. There
will likely be a need for a Wind Chill Advisory but we will not
issue that at this time.

A ridge of high pressure crossing the Northland Saturday night into
Sunday will keep most areas dry but cold. Highs Sunday will remain
in the single digits below zero across most of the Northland. Lake
effect snow will continue to be possible though Sunday, mainly
over the Bayfield Peninsula. Snow accumulation of a couple inches
will be possible.

A shortwave and warm air advection will bring a chance for light
snow to mainly northern Minnesota Sunday night into Monday. A
stronger shortwave will bring a better chance for snow next Tuesday
with chances highest far north. Temperatures are still expected to
moderate into next week. Highs Monday will be in the teens to near
20 then they will warm into the twenties Tuesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CST Fri Dec 16 2016

VFR at the start of the forecast at DLH/HIB/INL ahead of the
system that will bring light to moderate snow to the terminals.
HYR/BRD are already affected by the snow and have MVFR conditions.
BRD/HYR will stay MVFR through the forecast with occasional vsbys
into the IFR range. DLH will transition to MVFR by 22Z with snow,
then into HIB by 23Z. INL is forecast to remain VFR throughout the
forecast period. Look for gusty winds to overspread the terminals
Saturday morning after the cold front has passed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  11  -1   1 -20 /  70  80  70  10
INL   4 -12  -6 -26 /  10  10   0   0
BRD  12  -3  -2 -24 / 100 100  20   0
HYR  14   8   8 -20 / 100 100  70  10
ASX  15   9  11 -11 /  90 100 100  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Saturday for WIZ009.

     Winter Storm Warning until noon CST Saturday for WIZ001-002-
     006>008.

     Winter Storm Warning until 11 PM CST Saturday for WIZ003-004.

MN...Winter Weather Advisory until noon CST Saturday for MNZ033>038.

LS...Small Craft Advisory from 10 PM this evening to 4 AM CST Sunday
     for LSZ121-146>148.

&&

SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...GSF
Hazardous weather outlook, Dec 16, 3:51 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CST FRI DEC 16 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171245-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
351 PM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SLOWLY OVERSPREAD THE REGION FOR THE REST OF THIS
AFTERNOON AND TONIGHT...AND BECOME HEAVY AT TIMES OVERNIGHT
TONIGHT. WINTER WEATHER ADVISORIES AND WARNINGS HAVE BEEN ISSUED
FOR AREAS ROUGHLY ALONG AND SOUTH OF A LINE FROM THE BRAINERD
LAKES REGION TO THE TWIN PORTS AND ACROSS ALL OF NORTHWEST
WISCONSIN. IN ADDITION...COLD TEMPERATURES COMBINED WITH WIND WILL
PRODUCE DANGEROUS WIND CHILL VALUES FOR NORTH CENTRAL MINNESOTA
TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE AND ZONE
FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOW WILL DIMINISH FROM WEST TO EAST THROUGH THE DAY ON
SATURDAY...WITH THE EXCEPTION OF THE SNOWBELT REGION ALONG THE
SOUTH SHORE OF LAKE SUPERIOR WHICH WILL SEE SNOW CONTINUE SATURDAY
NIGHT. VARIOUS WINTER WEATHER ADVISORIES AND WARNINGS ARE IN
EFFECT ON SATURDAY WITH SOME LINGERING INTO SATURDAY EVENING.
PLEASE SEE THE LATEST WINTER WEATHER MESSAGE AND ZONE FORECASTS
FOR MORE DETAILS.

COLDER AIR WILL MOVE INTO THE REGION FRIDAY NIGHT INTO SATURDAY.
THIS WILL RESULT IN LOW WIND CHILLS OF 20 BELOW TO 30 BELOW OVER
PARTS OF NORTHERN MINNESOTA ON SATURDAY. THE LOWEST WIND CHILLS
OF 30 BELOW TO 40 BELOW ZERO WILL OCCUR SATURDAY NIGHT WITH
VALUES DROPPING BACK TO 25 BELOW TO 35 BELOW SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS
TONIGHT AND SATURDAY TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-171245-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
351 PM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHERLY WINDS WILL DEVELOP THIS EVENING OVER MUCH OF
WESTERN LAKE SUPERIOR. WAVES WILL BUILD THE MOST ALONG THE SOUTH
SHORE AND A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE
SOUTH SHORE. SEE THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE
MARINE FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTH WINDS SATURDAY WILL BACK TO NORTHWEST LATE INTO
SATURDAY NIGHT. CONDITIONS WILL BE HAZARDOUS...ESPECIALLY FOR
SMALL CRAFT. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR MUCH OF
THE SOUTH SHORE. SEE THE LATEST MARINE WEATHER MESSAGE AND
NEARSHORE MARINE FORECAST FOR MORE DETAILS.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Dec 16, 10:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1018 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SSE WINTER            45.80N 90.99W
12/16/2016  M0.6 INCH        SAWYER             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WINTER /WTRW3/.

&&

NWS DULUTH MN
IRIS SYSTEM
Local storm report, Dec 16, 11:05 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1105 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SE SPOONER            45.80N 91.87W
12/16/2016  M0.5 INCH        WASHBURN           WI   CO-OP OBSERVER

            TOTAL SNOWFALL ACCUMULATION SINCE 530 AM.
            CO-OP OBSERVER STATION SARONA /SRAW3/.

&&

WL
Local storm report, Dec 16, 12:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1245 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             3 W PHILLIPS            45.70N 90.46W
12/16/2016  M1.0 INCH        PRICE              WI   TRAINED SPOTTER

            TOTAL SNOWFALL ACCUMULATION SINCE 745 AM.
            STILL LIGHTLY SNOWING AT THE TIME OF THE
            REPORT.

&&

WL
Local storm report, Dec 16, 1:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
147 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             7 WSW PINE RIVER        46.69N 94.54W
12/16/2016  M0.9 INCH        CASS               MN   TRAINED SPOTTER

            TOTAL SNOWFALL ACCUMULATION SINCE EARLY THIS
            MORNING.

&&

WL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Douglas

When
December 16, 4:00 PM CST to December 17, 8:15 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

There were reports of nearly 6 inches in parts of northeastern Douglas County.

Lake-Effect Snow, Bayfield

When
December 16, 5:00 PM CST to December 17, 10:00 PM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

There were reports of 6 to 11 inches of snow across northern parts of Bayfield Peninsula. The report of 11 came from near Cornucopia, WI.

Lake-Effect Snow, Ashland

When
December 16, 5:00 PM CST to December 17, 10:00 PM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Lake-Effect Snow, Iron

When
December 16, 5:00 PM CST to December 17, 11:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665861, 665866, 665870, 665871.